Indiana, 2021Flood and Damaging Wind in Indiana, August 24, 2021
August 24, 2021 · NWS IWX · 2 events in 2 counties and zones
A broken line of storms progressed across south central Lake Michigan and into southwest Michigan and north-central Indiana. Severe winds were reported with some damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of storms progressed across south central Lake Michigan and into southwest Michigan and north-central Indiana. Severe winds were reported with some damage. There was also heavy rain with minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 24, 1:55 PM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Aug 24, 1:55 PM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
355 PM EDT Tue Aug 24 2021
.SYNOPSIS...
Issued at 354 PM EDT Tue Aug 24 2021
Hot conditions will prevail, even tonight with lows only in the
seventies. The heat index will once again rise toward 100 degrees
tomorrow. There are continued chances for showers and thunderstorms
as we remain in this hot and humid weather pattern.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 354 PM EDT Tue Aug 24 2021
There are two clusters of storms moving through WI and MN this
afternoon. A remnant outflow boundary or MCV could spark some
showers and thunderstorms later this evening, and perhaps early
Wednesday morning. Confidence is low on this because of the strong
ridge in place,fairly dry, mixed, soundings, meager lapse rates
locally and weak shear.
Wednesday will once again be hot and humid with the heat index
rising toward 100 degrees, aside from local relief from
thunderstorms. Overall though, especially from a messaging
standpoint, I will hoist another heat advisory. Aside from the
previously mentioned MCV (which should be gone later Wednesday
morning) there are no overwhelming forcing mechanisms until
Wednesday night. Owing to the sensitive nature of summer-time POPs
in a soupy environment, only small POP adjustments were made.
&&
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 354 PM EDT Tue Aug 24 2021
The upper-level ridge is forecast to weaken some Wednesday night and
Thursday in response to a trough passing through Ontario. Closer to
home, this sends a weak front (850 mb cold front) through the area.
This may increase the coverage of showers and thunderstorms after
sunset Wednesday. Our severe weather risk remains limited due to a
lack of wind flow aloft, and thus wind shear. Otherwise, CAPE is a
non-issue.
With the ridge axis now over the eastern-third over the CONUS, we
find ourselves on the western edge under improved moisture from the
Gulf. This will bode well for thunderstorm chances if a forcing
mechanism can be realized; even the best Theta-E axis is elsewhere.
Perhaps perturbations around the ridge will be our trigger for
afternoon convection Friday and Saturday afternoons.
The ridge perhaps gets shunted further east and south early next
week. Until then, expect generally hot conditions with at least
some chances for showers and storms. It is tough to pinpoint a dry
forecast period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 100 PM EDT Tue Aug 24 2021
VFR this period as ridging aloft suppresses any potential convection
within otherwise unstable/moist airmass. Swrly winds aob 10kts
through the valid taf fcst.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 9 PM EDT /8 PM CDT/ this evening for
INZ003>009-012>018-020-022>027-032>034.
Heat Advisory from 11 AM EDT /10 AM CDT/ to 9 PM EDT /8 PM CDT/
Wednesday for INZ003>009-012>018-020-022>027-032>034.
MI...Heat Advisory until 9 PM EDT this evening for MIZ077>081.
Heat Advisory from 11 AM to 9 PM EDT Wednesday for MIZ077>081.
OH...Heat Advisory until 9 PM EDT this evening for OHZ001-002-004-005-
015-016-024-025.
Heat Advisory from 11 AM to 9 PM EDT Wednesday for OHZ001-002-
004-005-015-016-024-025.
LM...NONE.
&&
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Aug 24, 1:58 PM CST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
358 PM EDT Tue Aug 24 2021
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-252000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
358 PM EDT Tue Aug 24 2021 /258 PM CDT Tue Aug 24 2021/
...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM EDT /10 AM CDT/ TO 9 PM EDT
/8 PM CDT/ WEDNESDAY...
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Thunderstorms are possible today but widespread severe weather is
not expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Heat index values will be around 100 again Wednesday.
Periodic thunderstorms are possible through the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-252000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
358 PM EDT Tue Aug 24 2021
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
There is a slight chance of thunderstorms today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Periodic thunderstorms are possible Wednesday through Monday.
In the hours before
Special weather statement, Aug 24, 3:10 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Northern Indiana
510 PM EDT Tue Aug 24 2021
MIZ077-242200-
Berrien MI-
510 PM EDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of southeastern Berrien
County through 600 PM EDT...
At 508 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bridgman, or 8 miles northwest of Buchanan, moving northeast at 10
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buchanan and Berrien Springs.
This includes Interstate 94 in Michigan between mile markers 14 and
19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4194 8622 4187 8625 4179 8650 4194 8662
4207 8638 4207 8622
TIME...MOT...LOC 2108Z 241DEG 10KT 4189 8651
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SKIPSpecial weather statement, Aug 24, 4:02 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
602 PM EDT Tue Aug 24 2021
MIZ077-242245-
Berrien MI-
602 PM EDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of Berrien County
through 645 PM EDT...
At 601 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shorewood-Tower Hills-Harbert, or 12 miles west of Buchanan, moving
northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Shorewood-Tower Hill around 610 PM EDT.
Other locations in the path of this storm include Shorewood-Tower
Hills-Harbert and Bridgman.
This includes Interstate 94 in Michigan between mile markers 2 and
16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4187 8665 4193 8658 4201 8648 4211 8623
4180 8623 4176 8660 4178 8678
TIME...MOT...LOC 2201Z 234DEG 5KT 4185 8662
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SKIPSpecial weather statement, Aug 24, 4:53 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
653 PM EDT Tue Aug 24 2021
MIZ077-078-242345-
Berrien MI-Cass MI-
653 PM EDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of Cass and Berrien
Counties through 745 PM EDT...
At 649 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Berrien Springs, or near Buchanan, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will move very little and remain over much of Berrien
and western Cass counties through 745 PM EDT.
Other locations in the path of this storm include Niles and Dowagiac.
This includes Interstate 94 in Michigan between mile markers 2 and
19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4207 8588 4176 8588 4176 8672 4180 8674
4189 8662 4198 8656 4207 8633
TIME...MOT...LOC 2249Z 236DEG 7KT 4191 8635
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SKIPSpecial weather statement, Aug 24, 5:53 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
753 PM EDT Tue Aug 24 2021
MIZ077>079-250015-
St. Joseph MI-Berrien MI-Cass MI-
753 PM EDT Tue Aug 24 2021
...A cluster of strong thunderstorms will impact portions of Cass,
western St.Joseph and Berrien Counties through 815 PM EDT...
At 747 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms from the Berrien County shore near Stevensville to
west of Three Rivers moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This includes the following highways... Interstate 196 between mile
markers 0 and 6.
Interstate 94 in Michigan between mile markers 1 and 15, between
mile markers 18 and 19, and between mile markers 24 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4207 8623 4207 8564 4176 8566 4177 8678
4183 8667 4192 8658 4212 8646 4224 8635
4224 8622
TIME...MOT...LOC 2347Z 224DEG 6KT 4197 8609
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SKIPThunderstorm Wind, La Porte
- When
- August 24, 6:05 PM CST to 6:10 PM CST
- Where
- La Porte County, 0.86 mi NW of Trail Creek
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.710, -86.880
Several reports of trees and power lines down.
Flood, St. Joseph
- When
- August 24, 8:08 PM EST to 8:15 PM EST
- Where
- St. Joseph County, 1.24 mi SW of South Bend to 1.33 mi WSW of South Bend
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.660, -86.270
Street/roadway flooding. Reported from MPing.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wisconsin, August 24, 20211 death · 1 injured · 1 event
- Rip Current in Puerto Rico, August 24, 20211 death · 1 event
- Excessive Heat and Wildfire in California, August 24 to 31, 20211 injured · $4.6 million · 11 events
- Hail and Damaging Winds in Minnesota, August 24, 2021$162,000 · 1 in hail · 16 events
- Damaging Winds in Iowa, August 24, 20211 injured · $67,000 · 52 kt wind · 5 events
- Damaging Winds in Michigan, August 24, 2021$50,000 · 57 kt wind · 17 events
- Hail and Damaging Winds in Wisconsin, August 24, 2021$63,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Illinois, August 24, 20211 in hail · 29 events
- Heat in Kentucky, August 24 to 29, 202122 events
- Hail and Damaging Winds in Iowa, August 24, 20211.75 in hail · 20 events
- Damaging Winds in Michigan, August 24, 2021$19,000 · 52 kt wind · 6 events
- Heat in Illinois, August 24 to 29, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981628, 981629.